Substantial improvements in the early detection and treatment of breast cancer have led to improvements in survival, but breast cancer remains a significant cause of morbidity and mortality in women. In 2012, the mammalian target of rapamycin (mTOR) inhibitor everolimus was approved by the U.S. Food and Drug Administration for the treatment of advanced breast cancer in patients resistant to endocrine therapy. Although everolimus is generally well tolerated, mTOR inhibitor-associated pneumonitis is one of the most common adverse drug events leading to treatment discontinuation. To date, the underlying pathophysiology of this toxicity is unclear, and this uncertainty may hinder the optimization of management strategies. However, experiences from breast cancer and renal cell carcinoma clinical trials indicate that mTOR inhibitor-associated pneumonitis can be effectively managed by early detection, accurate diagnosis, and prompt intervention that generally involves everolimus dose reductions, interruptions, or discontinuation. Management can be achieved by a multidisciplinary approach that involves the collaborative efforts of nurses, oncologists, radiologists, infectious disease specialists, pulmonologists, clinical pharmacists, and pathologists. Comprehensive education must be provided to all health care professionals involved in managing patients receiving everolimus therapy. Although general recommendations on the management of mTOR inhibitor-associated pneumonitis have been published, there is a lack of consensus on the optimal management of this potentially serious complication. This article provides an overview of mTOR inhibitor-associated pneumonitis, with a focus on the detection, accurate diagnosis, and optimal management of this class-related complication of mTOR inhibitor therapy. Implications for Practice: This article summarizes the pathogenesis, clinical presentation, incidence, detection, and optimal management of everolimus-related noninfectious pneumonitis in breast cancer. In particular, this article provides a detailed overview of the important aspects of the detection, accurate diagnosis, and appropriate management of mammalian target of rapamycin inhibitor-associated pneumonitis. In addition, this article emphasizes that effective management of this adverse drug event in patients with breast cancer will require a multidisciplinary approach and collaboration among various health care professionals.
- Adverse drug event
- Breast cancer